Analgesic overuse headache
Nitin K Sethi, MD
Assistant Professor of Neurology
New York-Presbyterian Hospital
Weill Cornell Medical Center
New York, NY 10065
Recently I saw a patient in the hospital who had complaint of constant severe daily headaches. She was a 34-year-old otherwise healthy African American woman who first developed headaches at the age of 15. At that time she used to get throbbing hemicranial (one half of the head) headaches which were accompanied by nausea. At times she used to throw up if the headache was particularly bad. During the headache episode she complained of light sensitivity (bright lights bothered her, we refer to this as photophobia) perferring to lie in a quiet dark room. Sleep usually aborted her headache attack. She was correctly diagnosed as suffering from common migraine (this is migraine which is not associated with aura) and treated with Inderal (propanolol-a beta blocker). Later she started using Imitrex (a triptan) whenever she had an acute migraine attack. Around the age of 18, she developed pelvic inflammatory disease for which she started using ibuprofen.
At the time of her current presentation, she said her headache character had changed. Now instead of having episodic migraine attacks, she had a headache “all the time”. She was taking 4-6 pills of ibuprofen a day and 8 to 10 Imitrex pills a month.
This brings us to the topic under discussion “analgesic overuse headaches” also at times referred to as “medication overuse headaches”. Research has shown that about 1% of the general population experiences medication overuse headache and the condition is thought to occur due to an interaction between a therapeutic agent (in this case an analgesic) used excessively by a suspectible patient.
The overuse of anti-migraine drugs and analgesics gives rise to a mixed picture of migraine-type and tension-type headaches that occur at least 15 days a month. Patients start taking more and more analgesics to treat the headache and this sets up a vicious cycle of headache-analgesic-headache-analgesic.
Chronic daily headaches due to overuse of analgesics are particularly difficut to treat. Analgesics are discontinued (some patients of course have worsening of their headache during this time). To keep headaches under check during this time (when the analgesics have been discontinued), the doctor may prescribe a low dose tricyclic antidepressant such as Elavil (amitriptyline). The headache usually resolves or reverts to its previous pattern within two months after discontinuation of the drug (analgesic).